Extinction times and moment closure in the stochastic logistic process

T. J. Newman, Jean Baptiste Ferdy, C. Quince

Research output: Contribution to journalArticlepeer-review

31 Citations (Scopus)


We investigate the statistics of extinction times for an isolated population, with an initially modest number M of individuals, whose dynamics are controlled by a stochastic logistic process (SLP). The coefficient of variation in the extinction time V is found to have a maximum value when the death and birth rates are close in value. For large habitat size K we find that Vmax is of order K1/4/M1/2, which is much larger than unity so long as M is small compared to K1/2. We also present a study of the SLP using the moment closure approximation (MCA), and discuss the successes and failures of this method. Regarding the former, the MCA yields a steady-state distribution for the population when the death rate is low. Although not correct for the SLP model, the first three moments of this distribution coincide with those calculated exactly for an adjusted SLP in which extinction is forbidden. These exact calculations also pinpoint the breakdown of the MCA as the death rate is increased.

Original languageEnglish
Pages (from-to)115-126
Number of pages12
JournalTheoretical Population Biology
Issue number2
Publication statusPublished - Mar 2004


  • Conservation
  • Demographic stochasticity
  • Fluctuations
  • Moment closure approximation
  • Quasi-stationary distribution
  • Time to extinction

Cite this